Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 189, NWS Quad Cities, IA

October 3, 2000Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 3, 2000, 11:05 PM CDT for Warren County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 3, 2000, 11:05 PM CDT (04:05 UTC)
Expired
Oct 3, 2000, 11:40 PM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 11:20 PM CDTThunderstorm Wind 52 EMonmouth, ILSeveral trees downed on city streets.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040408
SVRMLI
ILC187-040440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 PM CDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1140 PM CDT

* AT 1104 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A LINE OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
SOUTHEAST OF OQUAUWKA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR...
   MONMOUTH BY 1120 PM CDT.
   ROSEVILLE BY 1125 PM CDT.

THESE SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING HAIL U&P TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4107 9076 4065 9078 4065 9045 4108 9043

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:45 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Oct 3, 2:45 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT TUE OCT 3 2000

LATEST SURFACE ANALYSIS INDICATING LOW PRESSURE OVER S CENTRAL KS...WITH
THE WARM FRONT ACROSS KANSAS CITY EAST TO JUST NORTH OF ST LOUIS.
PRESSURE FALL INDICATE THAT THE LOW CENTER SHOULD CONTINUE TO MOVE
SLIGHTLY NORTH OF ALONG THE FRONT...DRAGGING THE FRONT NORTH MORE
TOWARDS THE CWA.  WITH GOOD HEIGHT RISES BEHIND A TROUGH/FRONT MOVING
ACROSS SRN MN AND S DAKOTA SE INTO IA...THE FRONT MAY NOT MAKE IT MUCH
FURTHER NORTH. UPPER AIR CHARTS SHOWING THE 850 FRONT ACROSS SRN IA
BORDER...WITH GOOD DRY AIR MOVING IN BEHIND.  COLDER AIR STILL LAGGING
ACROSS CANADA. MID LEVELS SHOWING GOOD CONVERGENCE ACROSS THE SAME AREA
WHERE THERE IS GOOD CLOUDINESS ACROSS SOUTHERN MN AND SOUTH DAKOTA.
STRONGEST PART OF THE JET IS EXTENDING FROM NRN MN ACROSS GREAT LAKES.
THIS SHOULD PULL A GOOD AREA OF DIVERGENCE OVER THE CWA THIS EVENING...
WHICH SHOULD SERVE TO ENHANCE PRECIP ONGOING IN THE AREA. WV SATELLITE
IMAGERY INDICATING THE NEXT SHORTWAVE NOW MOVING ACROSS WASHINGTON AND
SRN BRITISH COLUMBIA.

12Z MODELS SEEM TO HAVE INITIALIZED FAIRLY WELL...WITH THE ETA DOING
THE BEST ON THE SURFACE FRONT AT THIS TIME...AS WELL AS A FEW OTHER
SMALLER FEATURES.  AVN BEGINS TO DIVERGE WITH THE SPEED OF THE NEXT
SIGNIFICANT SHORT WAVE...BECOMING SLOWER AND MORE AMPLIFIED BY
WEDNESDAY NIGHT...WHICH DELAYS THE ONSET OF THE PRECIP.  FOR NOW...
PREFER THE FASTER MOVING ETA/NGM.  AT THE SURFACE THINK THAT THE NGM
BRINGS THE SURFACE FRONT TOO FAR NORTH TONIGHT...THE NORTHERN TROUGH
IS ALREADY BEGINNING TO DEPRESS THE FRONT SOUTH.  ETA IS INDICATING
THAT THE SURFACE FRONT SHOULD BE AT ITS MOST NORTHERN POSITION SOMETIME
THIS AFTERNOON...AND IS ALREADY SINKING SOUTH AGAIN AT 00Z.  FWC
NUMBERS MAY NOT BE TOO BAD LATER IN THE FORECAST.

TONIGHT...LLJ...MOISTURE...JET DYNAMICS...AND SHORTWAVE WILL FINALLY
COME TOGETHER TO CAUSE MORE PRECIP ACROSS THE AREA TONIGHT...WITH A
GOOD AREA OF MORE STRATIFORM PRECIP ACROSS THE NORTH...AND SOME THUNDER
SOUTH.  BIG QUESTION WILL BE IN THE TIMING OF THE PRECIP.  FIRST WAVE
SHOULD BE WITH THE CONVECTION NOW DEVELOPING OVER SOUTHWEST IOWA...AND
THEN AGAIN WITH THE WAVE NOW MOVING OUT OF THE ROCKIES...WHICH SHOULD
MOVE OVER THE AREA BETWEEN MIDNIGHT AND 6 AM.  ITS LOOKING MORE LIKE
TWO WAVES OF PRECIP OVERNIGHT...WITH ONE EARLY WITH THE THUNDER...AND
AGAIN BETWEEN MIDNIGHT AND 6 AM MAINLY AS LIGHT RAIN.  AM GOING TO
DOWNPLAY THE SEVERE THREAT...IF IT DOES OCCUR IT SHOULD BE WITH THE
SOUTHERN 2-3 TIERS OF ZONES...AND WOULD BE MORE HAIL THAN ANYTHING
ELSE.  TEMPS IN THE GOING FORECAST LOOK GOOD.

WEDNESDAY...EXPECT SOME EARLY MORNING LINGERING PRECIP...MAINLY EAST.
DONT EXPECT TO GO WITH MORE THAN SCATTERED POPS...SLIGHTLY HIGHER
EAST.  HIGHS STILL LOOKING GOOD...WITH SIMILAR NUMBERS IN GOING
FORECAST AND CURRENT GUIDANCE.  WILL STAY CLOSE.  A GOOD BAND OF
MOISTURE REMAINS OVER THE AREA...AND WILL GO WITH A MOSTLY CLOUDY
WORDING FOR ALL ZONES.

WEDNESDAY NIGHT...ANOTHER GREAT CHANCE OF PRECIP MOVING IN...WITH THE
CATEGORICAL POPS MAKING ANOTHER APPEARANCE MOST ZONES.  WORDING FOR
PERIODS OF RAIN LOOKS GOOD.  LOWS RANGING IN THE 40S SHOULD BE GOOD...
JUST SLIGHTLY COOLER THAN TONIGHT.

THURSDAY...THE PRECIPITATION CONTINUES AS THE SURFACE WAVE MOVES ACROSS
MO INTO IL...BUT WILL ONLY GO WITH THE CATEGORICAL POPS SOUTH...AND
LIKELY POPS NORTH.  RATHER COOL HIGHS NEEDED...AND WILL BACK OFF FROM
THE TEMPS IN GUIDANCE...BUT PROBABLY NOT AS COOL AND CURRENT ZONES.

THURSDAY NIGHT...COOL AIR BEGINS TO MAKE IT INTO THE AREA...BUT WITH
THE STRONG LAYER OF MOISTURE...FEEL THAT CLOUDS MAY KEEP TEMPS WARMER
THAN PREVIOUSLY THOUGH...THOUGH CURRENT ZONES SHOULD ONLY NEED A LITTLE
TWEAKING FOR LOCATION OF COLDEST TEMPS AND RANGE ACROSS THE REGION
SHOULD BE A LITTLE LARGER.

EXTENDED...FRI-SUN
PROBLEM THIS TIME FRAME IS HOW SLOWLY TO MOVE OUT THE LARGE UPPER LEVEL
TROUGH. THE EXTENDED MODELS ARE COMING MORE INTO AGREEMENT...
ESPECIALLY IN KEEPING THE AREA UNDER THE INFLUENCE OF THIS TROUGH INTO
THE MONDAY/TUESDAY TIME FRAME.  AS LARGE AS IT DEVELOPS THIS WEEK I AM
NOT OVERLY SURPRISED.  AT THIS TIME WILL PUT PRECIP INTO FRIDAY...
GENERAL CHANCE FROM NORTHEAST ZONES...AND SLIGHT CHANCE EARLY FOR
SOUTHWESTERN ZONES. AS FOR TEMPS...FEEL FMR IS FAR TOO COOL...
ESPECIALLY FOR SATURDAY MORNING. IN MODELS WHERE LL MOISTURE IS
AVAILABLE...INDICATIONS ARE THAT WE SHOULD BE IN LOW CLOUDS THROUGH
MOST OF THE WEEKEND...PERHAPS BREAKING OUT ON SUNDAY SOMETIME. FMR MUST
BE PROGGING GOING CLEAR BY FRIDAY NIGHT. WHILE 850 TEMPS ARE DOWNRIGHT
WINTER LIKE...THINK THAT THIS WILL JUST CONTRIBUTE TO THE CLOUDINESS...
AND WE WONT HAVE A CHANCE TO RADIATE OUT TO THE ADVERTISED TEMPS.  WILL
RAISE TEMPS IN GOING FORECAST...AGAIN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Local storm report, Oct 3, 6:15 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    3 N FAIRFIELD             IA   LIGHTNING
10/03/00   JEFFERSON                      LIGHTNING SET FARM
                                          FIELD ON FIRE. REPORTED
                                          BY L:AW ENFORCEMENT
                                          OFFICIAL.

N
Local storm report, Oct 3, 6:16 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    1 W MORNING SUN           IA   LIGHTNING
10/03/00   LOUISA                         LIGHTNING SET TELEPHONE
                                          POLE ON FIRE. REPORTED
                                          BBY LAW ENFORCEMENT
                                          OFFICIAL.

N
Local storm report, Oct 3, 9:20 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 NE PERLEE               IA   .75 INCH HAIL
10/03/00   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

0905 PM    2 W TRENTON               IA   .88 INCH HAIL
10/03/00   HENRY                          REPORTED BY STORM
                                          SPOTTER.  HAIL WAS
                                          COVERING THE GROUND.

0910 PM    1 N MT PLEASANT           IA   .75 INCH HAIL
10/03/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Oct 3, 9:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    1 W MORNING SUN           IA   .88 INCH HAIL
10/03/00   LOUISA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DOWNPOUR OF NICKEL HAIL.

N
Local storm report, Oct 3, 10:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    ORION                     IL   WIND DAMAGE
10/03/00   HENRY                          TREES DOWNED BY STRONG
                                          WIND. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0943 PM    1 S OQUAWKA               IL   WIND DAMAGE
10/03/00   HENDERSON                      TREE BLOWN DOWN ON
                                          HIHWAY 164. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0945 PM    5 WNW PREEMPTION          IL   WIND DAMAGE
10/03/00   MERCER                         LARGE TREE LIMBS BLOWN
                                          DOWN AND BLOCKING
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    MONMOUTH                  IL   WIND DAMAGE
10/03/00   WARREN                         LARGE BRANCH DOWNED.
                                          REPORTED BY STORM
                                          SPOTTER.

1033 PM    GALVA                     IL   60 MPH TSTM GUST
10/03/00   HENRY                          REPORTED BY EMERGENCY
                                          MANASGEMENT.

N
Local storm report, Oct 3, 10:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 PM CDT TUE OCT 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    1 S OQUAWKA               IL   WIND DAMAGE
10/03/00   HENDERSON                      TREE BLOWN DOWN ON
                                          HIGHWAY 164. REPORTED
                                          BY rLAW ENFORCEMENT
                                          OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:42 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren38 min
Oct 3, 9:51 PM CDTSevere Thunderstorm WarningDVNBureau, Henry39 min
Oct 3, 10:28 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam67 min
Oct 3, 10:45 PM CDTSevere Thunderstorm WarningDVNHenderson40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.